Hail, Winkler
- When
- May 21, 3:55 PM CST to 4:00 PM CST
- Where
- Winkler County, 1 mi SE of Wink
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.740, -103.138
An upper level low pressure area was over Nevada and was moving eastward toward West Texas. An upper level disturbance was approaching the area, and a dryline was present across parts of eastern New Mexico into the western Permian Basin and southward into the Davis Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low pressure area was over Nevada and was moving eastward toward West Texas. An upper level disturbance was approaching the area, and a dryline was present across parts of eastern New Mexico into the western Permian Basin and southward into the Davis Mountains. There was good moisture, lift, and instability in the atmosphere so thunderstorms developed along and to the east of the dryline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 21, 1:47 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT Wed May 21 2014 .DISCUSSION... Potent upper level low pressure area in Nevada will be the main weather influence this forecast cycle as it slowly moves east toward the forecast area through early next week. For this evening the best chance of thunderstorms will be from Lea county New Mexico south to the western Permian Basin and Davis Mountains along the surface dryline and in advance of a shortwave moving northeastward from northern Mexico. A few storms could be strong to severe given capes forecast to be in the 1000-2000 j/kg range and 0 to 6 kilometer shear values of 20 to 30 knots. The convection will have trouble moving eastward given southerly mid level flow expected. Activity should diminish later this evening but isolated storms will still be possible after midnight in deep southerly flow aloft ahead of the western low pressure area. The chance for thunderstorms will increase to chance category most areas by Thursday and Friday as the upper low digs southeast toward southern Arizona and shortwaves from Mexico impinge on the area increasing large scale lift. Moisture should be adequate these periods as the upper low develops a surface low over extreme west Texas and low level moisture from the Gulf of Mexico advects northwestward. Some storms should become severe these days due to capes projected to be 1000-2000 j/kg and 0 to 6 kilometer shear increasing to 20 to 35 knots. Locally heavy rainfall and localized flash flooding will become a concern given convective nature of the precipitation falling on hard (drought stricken) and poor drainage areas. By Saturday and Sunday the upper level storm system is forecast to track slowly northeastward from southern Arizona toward the central Rockies. This should allow the dryline to move further east toward the west Texas/eastern New Mexico border. In turn the chance for thunderstorms will shift slowly eastward to include mainly west Texas by Sunday. Severe storms will continue to be possible with increasing winds aloft and significant instability progged. Locally heavy rainfall and localized flooding will remain a concern particularly in poor drainage areas in urban areas. By next Monday and Tuesday the upper low is forecast to be passing by to the north. Thunderstorms will still be possible across the eastern Permian Basin Monday along a surface trough but westerly flow aloft should push the better chance of precipitation to the northeast of the forecast area by next Tuesday. High temperatures will also become above normal again by next Monday through Wednesday. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 66 81 64 81 / 10 40 50 40 BIG SPRING TX 68 82 68 80 / 10 20 40 50 CARLSBAD NM 65 85 63 86 / 20 20 40 20 DRYDEN TX 70 86 71 85 / 10 20 30 30 FORT STOCKTON TX 68 84 65 86 / 20 40 40 30 GUADALUPE PASS TX 64 83 61 82 / 10 20 30 20 HOBBS NM 62 80 60 82 / 30 40 50 30 MARFA TX 58 79 54 82 / 30 40 30 30 MIDLAND INTL AIRPORT TX 66 82 65 81 / 10 40 40 40 ODESSA TX 67 83 65 81 / 10 40 40 40 WINK TX 70 81 66 85 / 20 40 40 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 219 PM CDT WED MAY 21 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 219 PM CDT WED MAY 21 2014 /119 PM MDT WED MAY 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM SOUTHEAST NEW MEXICO, SOUTHWARD OVER THE UPPER TRANS PECOS, DAVIS MOUNTAINS AND INTO THE BIG BEND REGION THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE WITH QUARTER TO GOLF BALL SIZED HAIL AND DAMAGING WINDS NEAR 60 MPH. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT OVER MOST OF SOUTHEAST NEW MEXICO AND WEST TEXAS. SEVERE STORMS WILL ALSO BE POSSIBLE, BUT MAINLY FROM THE SOUTHEAST NEW MEXICO PLAINS AND NORTHERN PERMIAN BASIN, SOUTH ACROSS THE UPPER TRANS PECOS AND INTO THE DAVIS MOUNTAINS AND MARFA PLATEAU. QUARTER TO GOLF BALL SIZE HAIL AND DAMAGING WINDS OVER 60 MPH WILL BE POSSIBLE, AS WILL LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES WILL CONTINUE OVER THE AREA AHEAD OF A LARGE, SLOW MOVING UPPER LEVEL STORM SYSTEM MOVING TOWARD THE REGION FROM THE SOUTHWESTERN U.S. SEVERE STORMS, IN ADDITION TO HEAVY RAINFALL, WILL BE POSSIBLE FRIDAY THROUGH SUNDAY, IF NOT MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 241 PM CDT WED MAY 21 2014 TXZ058-059-067-212045- LOVING-WARD-REEVES COUNTY AND UPPER TRANS PECOS- 241 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL REEVES...NORTHWESTERN WARD AND SOUTHEASTERN LOVING COUNTIES UNTIL 345 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTH OF MENTONE AT 240 PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL AFFECT FARM TO MARKET ROAD 5 TO 10 MILES NORTHWEST OF PECOS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO SMALL HAIL AND GUSTY WINDS NEAR 50 MPH...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3185 10370 3179 10333 3135 10356 3139 10377 TIME...MOT...LOC 1940Z 210DEG 21KT 3147 10364
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 328 PM CDT WED MAY 21 2014 TXZ075-212100- PECOS- 328 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTHWESTERN PECOS COUNTY UNTIL 400 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES NORTHWEST OF FIRESTONE TEST TRACK AT 328 PM CDT...MOVING NORTHEAST AT 20 MPH. LAT...LON 3130 10307 3104 10283 3085 10318 3100 10334 TIME...MOT...LOC 2028Z 226DEG 17KT 3097 10318
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CDT WED MAY 21 2014
NMZ029-212145-
NORTHERN LEA COUNTY-
309 PM MDT WED MAY 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN LEA COUNTY UNTIL 345 PM MDT...
A THUNDERSTORM WITH SMALL HAIL AND STRONG WINDS WAS LOCATED 8 MILES
NORTHEAST OF GLADIOLA AT 308 PM MDT...MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL MOVE NEAR THE TEXAS/NEW MEXICO STATE LINE WITHIN THE
NEXT 30 MINUTES.
LAT...LON 3357 10305 3315 10305 3311 10306 3308 10307
3334 10336 3357 10329
TIME...MOT...LOC 2108Z 211DEG 14KT 3338 10311
HLUCHANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 426 PM CDT WED MAY 21 2014 TXZ059-060-067-212200- LOVING-WARD-WINKLER- 426 PM CDT WED MAY 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL WARD...SOUTHEASTERN LOVING AND SOUTHWESTERN WINKLER COUNTIES UNTIL 500 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 9 MILES NORTHWEST OF PYOTE AT 426 PM CDT...MOVING NORTHEAST AT 25 MPH. A SECOND STORM TO THE SOUTH COULD AFFECT MONAHANS IN THE NEXT HALF HOUR. LAT...LON 3192 10306 3149 10280 3141 10320 3165 10336 TIME...MOT...LOC 2126Z 226DEG 20KT 3165 10320
The Midland/Odessa radar (KMAF), 92 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
2 hail, 1 heavy rain. Local standard time, as filed.
Heavy rain moved across Brewster County with 0.75 - 0.99 inches of rain reported within two hours at Panther Junction.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509644, 509647, 509645.